Kansas, 2007

Flooding and Hail in Kansas, June 13, 2007

June 13, 2007 · NWS DDC · 27 events in 12 counties and zones

Another round of severe thunderstorms moved out of far southwest Kansas and into south central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$50,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another round of severe thunderstorms moved out of far southwest Kansas and into south central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 2:27 AM CST, 10 hours 56 minutes earlier.

Area forecast discussion, Jun 13, 2:27 AM CST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT WED JUN 13 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES CONTINUE TO BE FLOODING POTENTIAL ESPECIALLY
IN THE EAST CWA, THEN RAINFALL AMOUNTS AND CHANCES ELSEWHERE.

UPPER LOW AND TROUGH WILL MOVE VERY SLOWLY INTO WESTERN KANSAS
TODAY THEN ALMOST STALL OUT INTO THURSDAY. WITH COPIOUS AMOUNT OF
DEEP LAYER MOISTURE AVAILABLE, UPWARD LIFT, UPPER DIFFLUENCE, AND
LOW LEVEL CONVERGENCE ALONG THE WEAK COLD FRONT, WILL CONTINUE
THE FLOOD WATCH FROM COLDWATER TO NESS CITY AND EAST INTO THURSDAY
EVENING OR 00Z FRIDAY. WIDESPREAD RAINFALL AMOUNTS COULD RANGE
FROM 1 TO 3 INCHES. MODELS DISAGREE ON EXACTLY WHERE THE BEST
UPPER DYNAMICS WILL PLAY OUT AND THEREFORE DIFFER ON THE PLACEMENT
OF THE HIGH QPF, SO WILL BE MORE GENERAL IN AREA OF BEST QPF JUST
AHEAD OF UPPER LOW AND ALONG UPPER DIFFLUENT REGION. ALSO USED
HPC FORECAST IN PART WHICH ALSO SHOWS HIGHEST POTENTIAL OF
EXCESSIVE RAINFALL IN THE NORTHEAST CWA. LATER SHIFT MAY NEED TO
ADJUST AS NEEDED DEPENDING ON JUST WHERE EVERYTHING COMES
TOGETHER. OTHERWISE LESSER QPF EXPECTED IN THE SOUTHWEST CORNER.

HIGH TEMPERATURES SHOULD BE ONLY IN THE MID TO UPPER 70S INTO
THURSDAY WITH LOTS OF CLOUDS AND RAINFALL. OVERNIGHT LOWS IN THE
LOW TO MID 60S LOOK REASONABLE. WINDS WILL BE LIGHT ACROSS MUCH OF
WESTERN KANSAS AS COLD FRONT STALLS OUT IN THE WEST AND UPPER LOW
SLOWS.

DAYS 3-7...

THE MODELS HINTED AT A SLOWER SOLUTION A COUPLE OF DAYS AGO
WITH THE UPPER LOW AND THEN BACKED OFF. NOW IT APPEARS THAT THE
UPPER LOW WILL LINGER FOR SEVERAL DAYS ACROSS OK/KS. I EXTENDED POPS
INTO FRIDAY FOR THIS REASON. ISOLATED STORMS MAY OCCUR ON SAT/SUN,
BUT THIS WILL PROBABLY NOT BE WIDESPREAD. A SHORTWAVE TROUGH
AND ASSOCIATED SFC FRONT WILL APPROACH BY MONDAY WITH ANOTHER
CHANCE FOR STORMS. NO MAJOR CHANGES WERE MADE.

&&

.AVIATION...

STRATUS WILL LIKELY DEVELOP AS FAR WEST AS DODGE CITY BY 12Z
WITH CIGS AS LOW AS 3-500FT. THIS WILL GRADUALLY ERODE BY
MID-MORNING. THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND
BECOME WIDESPREAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  77  62  77  63 /  60  70  70  50
GCK  75  60  77  61 /  60  70  50  40
EHA  77  57  78  59 /  30  40  40  40
LBL  77  60  77  61 /  40  60  50  40
HYS  76  62  76  63 /  60  80  80  50
P28  81  64  79  66 /  60  80  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
EVENING FOR KSZ030-031-045-046-065-066-079>081-089-090.

&&

FN06/24
Hazardous weather outlook, Jun 13, 2:55 AM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT WED JUN 13 2007

KSZ043-044-061>064-074>078-084>088-140900-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-
GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
355 AM CDT WED JUN 13 2007 /255 AM MDT WED JUN 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AS THE DAY
PROGRESSES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED, HOWEVER
SOME MAY BE CAPABLE OF SMALL HAIL, STRONG WINDS TO 4O OR 50 MPH,
AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED INTO FRIDAY THEN ANOTHER CHANCE
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT, HOWEVER RAINFALL
REPORTS WILL BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-065-066-079>081-089-090-140900-
TREGO-ELLIS-NESS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-
COMANCHE-BARBER-
355 AM CDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH HAS BEEN EXTENDED INTO THURSDAY EVENING. SCATTERED
THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY PROGRESSES.
LOCALLY HEAVY RAINFALL COULD LEAD TO FLOODING WITH 1 TO 3 OR MORE
INCHES POSSIBLE INTO THURSDAY EVENING. SOME OF THESE THUNDERSTORMS
COULD ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 4O OR 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED INTO FRIDAY THEN ANOTHER CHANCE
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT, HOWEVER
RAINFALL REPORTS WILL BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jun 13, 10:51 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 AM CDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            10 NE HAYS              38.98N 99.19W
06/13/2007                   ELLIS              KS   EMERGENCY MNGR

            CODELL RD NORTHEAST OF HAYS CLOSED WITH BARRICADES. NORTH
            FORK OF BIG CREEK WAS RISING FAST AND HEADED TOWARD
            VICTORIA. SAND BAGGING WAS BEING DONE NEAR A BRIDGE
            NORTHWEST OF VICTORIA.

&&

BURKE
Local storm report, Jun 13, 11:26 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1226 PM CDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       11 NE HAYS              38.99N 99.17W
06/13/2007  E4.65 INCH       ELLIS              KS   CO-OP OBSERVER

            OVERNIGHT AND MORNING RAINFALL TOTAL.

&&

BURKE
Special weather statement, Jun 13, 1:18 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT WED JUN 13 2007

KSZ074-075-085-132015-
GRANT-STANTON-STEVENS-
218 PM CDT WED JUN 13 2007

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...STANTON AND STEVENS
COUNTIES...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF BIG BOW...MOVING NORTHWEST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THIS STORM.

RESIDENTS IN NORTHERN STEVENS...SOUTHEASTERN STANTON AND SOUTHERN
GRANT COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3732 10154 3725 10113 3759 10110 3758 10180

LACY

The radar

The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 heavy rain, 4 flood, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Stevens

When
June 13, 1:23 PM CST
Where
Stevens County, 1.49 mi SSW of Moscow
Measured
0.75 in hail
Reported by
Public
Coordinates
37.310, -101.210

Hail, Stevens

When
June 13, 2:09 PM CST
Where
Stevens County, 3.44 mi NW of Moscow
Measured
1.75 in hail
Property damage
$500
Reported by
Public
Coordinates
37.360, -101.250

A house window was broken out.

Hail, Hamilton

When
June 13, 1:13 PM MST
Where
Hamilton County, 4.84 mi N of Syracuse
Measured
1.75 in hail
Reported by
Public
Coordinates
38.050, -101.750

Just a few hail stones fell but they were big.

Hail, Grant

When
June 13, 2:20 PM CST
Where
Grant County, 5.36 mi WSW of Ryus
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.450, -101.190

Hail, Meade

When
June 13, 2:24 PM CST
Where
Meade County, 3.38 mi ESE of Meade State Park
Measured
0.75 in hail
Reported by
Public
Coordinates
37.160, -100.360

Hail, Clark

When
June 13, 2:45 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
1.5 in hail
Reported by
Public
Coordinates
37.190, -99.770

Hail, Gray

When
June 13, 2:55 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
1 in hail
Reported by
Public
Coordinates
37.600, -100.440

Hail, Stevens

When
June 13, 3:15 PM CST
Where
Stevens County, 4.96 mi E of Hugoton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.180, -101.260

Hail, Haskell

When
June 13, 3:15 PM CST
Where
Haskell County, 10 mi N of Satanta
Measured
0.25 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
37.575, -100.980

Hail covered the ground and damaged the wheat and corn in the area.

Hail, Gray

When
June 13, 3:25 PM CST
Where
Gray County, 6.02 mi NE of Ingalls Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.960, -100.450

Thunderstorm Wind, Clark

When
June 13, 3:40 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.190, -99.770

Numerous power poles were blown down in Ashland, as well as north and east of town.

Hail, Seward

When
June 13, 3:53 PM CST
Where
Seward County, 7.63 mi NW of (Lbl)liberal Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.140, -101.050

Funnel Cloud, Stevens

When
June 13, 3:55 PM CST
Where
Stevens County, 2 mi SW of Moscow
Reported by
Trained Spotter
Coordinates
37.310, -101.226

Three funnel clouds spotted nearly touching the ground but no contact was visible.

Hail, Haskell

When
June 13, 4:03 PM CST
Where
Haskell County, 11.19 mi N of Satanta Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.610, -101.010

Flood, Stanton

When
June 13, 4:05 PM CST to 7:05 PM CST
Where
Stanton County, Manter
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.520, -101.880

Rainfall of 3.25 inches fell in a short time in the town of Manter. Moderate flooding was reported.

Hail, Seward

When
June 13, 4:10 PM CST
Where
Seward County, 8.37 mi N of (Lbl)liberal Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.170, -100.950

Heavy Rain, Haskell

When
June 13, 4:15 PM CST
Where
Haskell County, 10 mi N of Satanta
Reported by
Public
Coordinates
37.575, -100.980

Rainfall of 2.75 inches fell in a couple of hours.

Flood, Scott

When
June 13, 4:20 PM CST to 7:20 PM CST
Where
Scott County, 0.54 mi W of Scott City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.480, -100.910

Roads and streets in and around Scott City were flooded.

Hail, Comanche

When
June 13, 4:26 PM CST
Where
Comanche County, 11.28 mi ESE of Buttermilk
Measured
0.75 in hail
Reported by
Public
Coordinates
37.040, -99.140

Hail, Ness

When
June 13, 4:55 PM CST
Where
Ness County, 0.69 mi S of Utica
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.640, -100.170

Heavy Rain, Scott

When
June 13, 5:00 PM CST
Where
Scott County, 6.16 mi SSW of Grigston
Reported by
COOP Observer
Coordinates
38.398, -100.763

Rainfall of 1.30 inches fell in 30 minutes and totaled 2.00 inches for the event.

Flood, Comanche

When
June 13, 5:15 PM CST to 8:15 PM CST
Where
Comanche County, 6.94 mi ESE of Buttermilk
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.070, -99.210

A road was washed out near a bridge. Nearly all county roads in southeast Comanche county had water on them. Estimated 3 to 5 inches of rain fell.

Heavy Rain, Comanche

When
June 13, 6:00 PM CST
Where
Comanche County, 11.67 mi E of Buttermilk
Reported by
COOP Observer
Coordinates
37.100, -99.118

Rainfall of 2.60 inches fell in about 1 1/2 hours.

Heavy Rain, Ness

When
June 13, 6:15 PM CST
Where
Ness County, 0.69 mi S of Utica
Reported by
Public
Coordinates
38.640, -100.170

Rainfall of 3.34 inches was reported during the afternoon.

Flood, Comanche

When
June 13, 6:20 PM CST to 9:20 PM CST
Where
Comanche County, 7.75 mi E of Buttermilk
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.110, -99.190

Numerous roads washed out from 5.80 inches of rain that fell.

Heavy Rain, Clark

When
June 13, 8:00 PM CST
Where
Clark County, 3.46 mi N of Ashland
Reported by
Public
Coordinates
37.230, -99.770

Rainfall of 4.75 inches was reported 3 miles north of Ashland.

Heavy Rain, Clark

When
June 13, 9:00 PM CST
Where
Clark County, 3 mi N of Ashland
Reported by
Public
Coordinates
37.223, -99.770

Rainfall of 4.75 inches fell in about 2 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45232, 45233, 45234, 45236, 45237, 45238, 45239, 45240, 45262, 45241, 45255, 45242, 45259, 45243, 45227, 45244, 45261, 45228, 45245, 45247, 45248, 45229, 45249, 45251, 45230, 45253, 45257.